FQL caused low platelet count in elderly patient

April 4th, 2016

A case study at the University of Louisville has linked powerful antibiotics known as fluoroquinolones (FQLs) to thrombocytopenia (DIT), also known as low platelet count. The study involved an elderly type 2 diabetes patient who switched from one antibiotic to the FQL antibiotic Levofloxacin (brand name Levaquin) and experienced a severe drop in platelet count.

Doctors determined that no other factors could have affected his platelet count and attributed the occurrence as an FQL side effect. Doctors promptly changed his medication and the patient’s platelet count recovered, avoiding a potentially increased risk of internal bleeding.

FQLs are used to treat infections and have been associated with a number of serious side effects, including tendon damage, eye damage and mitochondrial toxicity. The U.S. Food and Drug Administration has received over 200,00 complaints of FQL side effects.

 

I am currently represented by an attorney
*Required fields